Virginia, 2018

Damaging Wind in Virginia, May 21, 2018

May 21, 2018 · NWS LWX · 1 event in 1 county or zone

An isolated thunderstorm became severe over the central Shenandoah Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An isolated thunderstorm became severe over the central Shenandoah Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 21, 8:04 PM EST, 2 hours 51 minutes earlier.

Area forecast discussion, May 21, 8:04 PM EST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
904 PM EDT Mon May 21 2018

.SYNOPSIS...
A front will remain over the Carolinas into the Appalachian
Mountains today through tonight. The front will return north as
a warm front on Tuesday with a cold front expected to pass
through the area on Wednesday. Weak high pressure will build
over the area for the second half of the week.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Showers and thunderstorms in advance of a (very) slow moving
warm front have been rather persistent over the highlands of
eastern West Virginia and west-central Virginia the last few
hours. Low-level warm/moist advection and residual instability
should allow these storms to continue until around midnight
before gradually weakening. Isolated instances of flooding are
possible given high PWAT air and slow storm motion.

Precipitation should gradually weaken and become less widespread
as it pushes east overnight. Still, scattered showers and a
thunderstorm or two are possible into Tuesday morning ahead of
the slowly advancing warm front. Patchy fog is expected as well
but widespread dense fog seems unlikely with scattered to broken
cloud cover moving overhead tonight.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
After some morning low clouds and patchy fog, the warm front
will lift northward, although the extent of which is still in
question. This should place much of the region in the warm
sector by mid-afternoon Tuesday, especially DC southward.
Therefore, instability in this region will increase with MLCAPE
values progged to reach 1000-1500 J/KG. While shear will be
modest, on the order of 25-30 knots, this combination will
likely be enough to support a few strong to isolated severe
thunderstorms, and the region has been placed in a Marginal
Risk for severe thunderstorms. Synoptically, an area of low
pressure will be moving into the eastern Great Lakes, with a
cold front trailing into the Ohio Valley. Across the Mid-
Atlantic states, a lee trough is expected to develop, and will
likely serve as the focus for thunderstorm development Tuesday
afternoon, with convection then moving eastward. An area from
the Blue Ridge east and DC south currently appears to have the
highest chances of seeing stronger thunderstorms.

In addition, with precipitable water values in excess of 1.5"
and saturated soils, the risk of some isolated incidents of
flooding will be increased.

High temperatures Tuesday will range from the mid 70s to low
80s.

The cold front will then approach the area Tuesday night, and
while convection associated with the frontal boundary should be
weakening, some may make it into western/central MD and eastern
WV late Tuesday evening. Lows Tuesday night in the 60s.

The front should complete its crossing the first half of
Wednesday and settle across North Carolina Wednesday night. A
few lingering showers and isolated thunderstorms may be around
Wednesday, although coverage should be much less than Tuesday.
Dry conditions area-wide are then expected Wednesday night.
Highs Wednesday will range from 80-85F with lows in the 50s/60s.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
A high pressure system will shift eastward into our region from the
Great Lakes region on Wednesday. Winds look to remain mostly
light and variable. 850 and 700 mb humidity levels look to
remain fairly low which will lead to mostly clear skies Thursday
through Friday. The high will shift eastward off the eastern
seaboard. A south to southwesterly flow will form leading to
weak warm air advection developing. Temperatures will trend
upward moving into the weekend. High temperatures on Thursday
will be in the upper 70s to mid 80s and will slowly trend up
into mid to upper 80s on Friday.

On Saturday, a strong south to southwesterly flow will be in place
over the region due to a high pressure sitting off the eastern sea
board. Temperatures will rise up into the upper 80s to lower 90s.
Rising temperatures and influx of tropical moisture from the gulf
will lead to a chance for some shower and thunderstorm development.
Sunday, the interaction of tropical moisture and higher temperatures
along with a approaching cold front from the west will lead to
increased chances for precipitation and thunderstorms.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
A warm front gradually approaching from southern Virginia will
lead to the development of lower stratus with MVFR/IFR ceilings
likely by early Tuesday morning. There is also the potential
for some patchy fog/br.

The front will then move northward Tuesday morning before a
weak cold front passes through Wednesday. Conditions will
gradually improve during the day before scattered showers and
thunderstorms develop Tuesday afternoon and evening. These
showers/storms will then wane Tuesday night, although chances
will linger into Wednesday.

Light winds and mostly clear skies on Thursday will lead to VFR
conditions. Friday, a weak southerly flow forms but VFR
conditions are expected.

&&

.MARINE...
A few gusts to around 20 knots have been observed early this
evening but will diminish with the loss of mixing. A front will
then approach the waters tonight from southern Virginia and
cross the region Tuesday, before a cold front passes through
Wednesday. Showers and thunderstorms are likely Tuesday,
especially during the afternoon and evening hours. Some storms
may contain gusty winds. South to southwest winds will increase
on Tuesday, followed by northwest flow behind the cold front
Wednesday. Winds may reach SCA criteria Wednesday.

A high pressure system will influence the region leading to
light and variable winds Thursday. No small craft advisory is
expected. A southerly flow is expected to form Friday leading to
winds flowing northward up the Chesapeake.

&&

.TIDES/COASTAL FLOODING...
Freshwater continues to decrease as water levels on the Potomac
River upstream have crested and they continue to fall.
Therefore, the threat for moderate flooding has ended. Minor
flooding is still expected near times of high tide through
tonight, and it is possible Tuesday for Washington DC. Will
continue with the advisory through tonight, and it may need to
be extended into Tuesday as well.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until 6 AM EDT Tuesday for DCZ001.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...MM
NEAR TERM...MM/DHOF
SHORT TERM...MM
LONG TERM...JMG
AVIATION...MM/DHOF/JMG
MARINE...MM/DHOF/JMG
TIDES/COASTAL FLOODING...LWX
Hazardous weather outlook, May 21, 9:15 PM EST, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1015 PM EDT Mon May 21 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-230215-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1015 PM EDT Mon May 21 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered thunderstorms may be capable of producing isolated
damaging wind gusts Tuesday afternoon, especially near and south
of Washington DC. Heavy rain from thunderstorms could also result
in isolated instances of flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-230215-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1015 PM EDT Mon May 21 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

Showers and thunderstorms may produce heavy rainfall leading to
isolated flooding over the Allegheny Highlands this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered thunderstorms may be capable of producing isolated
damaging wind gusts Tuesday afternoon, especially near and east of
the Blue Ridge mountains and south of the Potomac River. Heavy
rain from thunderstorms could also result in isolated instances of
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DHOF

In the hours before

Local storm report, May 21, 6:54 PM EST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
754 PM EDT MON MAY 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     FLOOD            3 SSE PETERSBURG        38.96N  79.11W
05/21/2018                   GRANT              WV   911 CALL CENTER

            THREE AREAS OF WATER FLOWING OVER DERGON ROAD BETWEEN
            NORTH MILL CREEK ROAD AND THE HARDY COUNTY LINE.

&&

EVENT NUMBER LWX1800362

DH
Local storm report, May 21, 8:11 PM EST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
911 PM EDT MON MAY 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     FLOOD            2 WSW MASONVILLE        38.90N  79.12W
05/21/2018                   GRANT              WV   BROADCAST MEDIA

            ROUGH RUN OUT OF ITS BANKS FLOODING NEARBY ROADS.

&&

EVENT NUMBER LWX1800363

DH
Local storm report, May 21, 8:20 PM EST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
920 PM EDT MON MAY 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     FLOOD            3 E CRIDERS             38.74N  78.94W
05/21/2018                   ROCKINGHAM         VA   911 CALL CENTER

            HIGH WATER ON LAIRS RUN ROAD.

&&

EVENT NUMBER LWX1800364

DH
Local storm report, May 21, 8:23 PM EST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
923 PM EDT MON MAY 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     FLOOD            3 WSW YANKEETOWN        38.66N  79.00W
05/21/2018                   ROCKINGHAM         VA   911 CALL CENTER

            HIGH WATER OVER LITTLE DRY RIVER RUN ROAD.

&&

EVENT NUMBER LWX1800365

DH
Local storm report, May 21, 8:25 PM EST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
925 PM EDT MON MAY 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     FLOOD            1 E YANKEETOWN          38.68N  78.93W
05/21/2018                   ROCKINGHAM         VA   911 CALL CENTER

            HIGH WATER OVER YANKEETOWN ROAD.

&&

EVENT NUMBER LWX1800366

DH
Local storm report, May 21, 10:33 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1133 PM EDT MON MAY 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     FLOOD            3 WSW YANKEETOWN        38.66N  79.00W
05/21/2018                   ROCKINGHAM         VA   911 CALL CENTER

            HIGH WATER OVER LITTLE DRY RIVER RUN ROAD. ROAD CLOSED.

&&

CORRECTED EVENT TIME...FATALITIES...INJURIES...REMARKS

EVENT NUMBER LWX1800365

DH

The radar

The Sterling radar (KLWX), 132 km away, was scanning. The volume nearest the first event began at 03:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rockingham

When
May 21, 10:55 PM EST
Where
Rockingham County, 0.79 mi S of Singers Glen
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.538, -78.900

A large tree was down blocking both lanes of travel in the 5900 Block of Wippoorwill Lane.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754590.